Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- July 29, 5:10 AM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Port Sanilac
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.430, -82.550
A thunderstorm over Port Sanilac produced a 35 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm over Port Sanilac produced a 35 knot wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 29, 3:06 AM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
406 AM EDT Thu Jul 29 2021
.DISCUSSION...
A Flash Flood Watch remains in effect for urban type flooding
potential across the Metro Detroit region through 10 am as a complex
of thunderstorms with heavy rainfall moves Lower Michigan this
morning.
At the surface a warm frontal zone is draped from north/central WI
southeast through central lower MI and into Ohio. Early night strong
convection tracked more NNW to SSE feeding on the the strong
instability in southern WI into northern IL. Will be watching for
greater development that will drive southeastward ahead of the
surface reflection as it moves into western MI. The low level jet of
30-35 kts will also be moving over southern Lake MI in
west/southwest Michigan helping support stronger convection. Late
night trends leaning towards this event ending up as more of a heavy
rainfall threat than a damaging wind threat, as the greater threat
will stay to the west and southwest of southeast Michigan. However,
there will still be potential for some isolated to scattered
damaging winds through the early morning with the warm front still
hanging around. A Marginal/Slight Risk still in place through 12Z
across most of the CWA seems appropriate still.
Timing of the strongest convection into southeast Michigan still
expected within the 08-012Z time frame in conjunction with the
arrival and progression of the low level jet this morning. High
moisture content will accompany this system. Upstream 00Z RAOBs last
evening picked up PWATs around 1.50 to 1.75 inches. Latest RAP
forecast still has PWATs at 1.75 to just over 2.00 inches over
southeast Michigan by 12Z. The high degree of moisture should bring
potential for high rainfall rates during the aforementioned time
frame as well as any development associated with a surface low as it
drifts into central MI later in the morning.
This morning still carries some degree of uncertainty with regards
to intensity and/or coverage of both the lead convection as well as
any trailing convection. At press time, heaviest rainfall is moving
southwest of the CWA with elevated convection rippling off the front
across central MI and into the Saginaw Valley. There will be a
bookend vortex forecast to move into central Michigan and result in
slower moving and training convection producing heavy rainfall. This
feature will be what likely brings the potential for 1-3 inches of
rainfall across Lower Michigan through the morning hours. There is a
scenario where heaviest rainfall just grazes the southwest portions
of the CWA.
By the afternoon the main complex will push south of the state.
Lower level cold air advection behind the system with surface height
rises moving in from the northwest will result in temperatures
cooling off and clearing skies. Pleasant weather expected for Friday
with high temperatures in the low to mid 70s and much less humid
conditions as dewpoints fall into the 50s. Mostly stable conditions
hold through Saturday morning until broad cyclonic flow aloft ushers
in the next shortwave diving out of Ontario directly and over the
central Great Lakes. This will be the next chances for rainfall.
Timing appears to be late Saturday into Sunday.
After a slightly warmup on Saturday towards the upper 70s before a
reinforcing shot of cooler air settles back into the region by late
Sunday. This will be the result of broad troughing over taking the
eastern half of the CONUS the early to mid next week. Forecast high
temperatures to start next week back fall back into the low 70s.
Overall rain chances should be limited given the deeper moisture
will be pushed back towards the Gulf Coast states. Any rainfall
chances will be governed by the evolution of shortwaves within the
cyclonic flow and the eventual breakdown of the trough into late
next week.
&&
.MARINE...
A thunderstorm complex and associated low pressure move through the
central Great Lakes this morning with heavy rainfall and scattered
strong to severe wind gusts in excess of 50 kt possible, especially
across southern Lake Huron, Lake St. Clair, and western Lake Erie.
The cold front follows by midday with the bulk of the showers/storms
moving out and cooler northwest wind ensuing through the day. A
secondary backdoor cold front drops southward across Lake Huron late
tonight with winds veering to northeast and increasing to 20-25 kt
Friday morning. This will lead to a growing wave field over southern
Lake Huron with Small Craft Advisories likely becoming needed around
the Thumb late overnight through Friday morning. High pressure then
builds in from the west late Friday with lighter northerly flow
backing to the northwest.
&&
.HYDROLOGY...
A Flash Flood Watch is in effect through 10 am this morning for a
portion of Southeast Michigan including Metro Detroit. The potential
exists for total rainfall amounts of 1 to 3 inches resulting from
high rainfall rates with PWATs near or at 2.00 inches. This could
lead to flooding of low lying and prone urban areas along with rises
in area creeks and streams. Rainfall rates will exceed 1 inch per
hour in thunderstorm activity with the favored area for highest
rainfall totals south of the I-69 corridor.
&&
.PREV DISCUSSION...
Issued at 1158 PM EDT Wed Jul 28 2021
AVIATION...
Potential remains for showers and thunderstorms to increase in
coverage throughout the southeast MI airspace mid morning /09z-12z/
as a mid level wave tracks across the area. Recent radar trends
currently suggest the strongest convection currently over central
Wisconsin will tend to shift south-southeast and remain west of the
corridor. Some degree of development east of this current activity
affords this window for possible tsra/shra, with an accompanying
reduction visibility and some gusty winds. Lingering rainfall
within brief MVFR conditions in the wake of this complex carries
into the latter half of the morning, before cloud bases lift during
the afternoon. Winds will shift to northwesterly for the afternoon
period.
For DTW...Main window for thunderstorms centered 09z-11z, with
potential for brief gusty winds from the northwest and some
visibility restrictions. Lingering convective showers maintains
potential for cloud bases to remain below 5000 ft through midday.
DTW THRESHOLD PROBABILITIES...
* High for cigs aob 5000 ft after 09z through late morning Thursday.
Low Thursday afternoon and evening.
* Moderate for thunderstorms 09z-11z Thursday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 10 AM EDT this morning for MIZ068>070-075-
076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...AA
MARINE.......TF
HYDROLOGY....AA
AVIATION.....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 424 AM EDT Thu Jul 29 2021 MIZ047>049-053>055-060>063-300830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair- 424 AM EDT Thu Jul 29 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms with a marginal to slight risk of severe weather associated with an organized complex of thunderstorms moving through Lower Michigan this morning. This complex will be moving northwest to southeast at 40 mph. Damaging wind gusts in excess of 60 mph and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this morning due to scattered nature of the wind threat, but any flooding and heavy rain reports are much appreciated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 424 AM EDT Thu Jul 29 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms with a marginal to slight risk of severe weather associated with an organized complex of thunderstorms moving through Lower Michigan this morning. This complex will be moving northwest to southeast at 35 knots. Damaging wind gusts in excess of 60 mph and heavy rainfall will be possible. This will mainly affect marine zones from southern Lake Huron to western Lake Erie with the greatest wind threat towards Lake St. Clair and western Lake Erie. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this morning due to scattered nature of the wind threat, but any flooding and heavy rain reports are much appreciated. MIZ068>070-075-076-082-083-300830- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 424 AM EDT Thu Jul 29 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Flash Flood Watch remains is in effect until 10 AM Thursday. There is a chance of thunderstorms with a marginal to slight risk of severe weather associated with an organized complex of thunderstorms moving through Lower Michigan this morning. This complex will be moving northwest to southeast at 40 mph. Damaging wind gusts in excess of 60 mph and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this morning due to scattered nature of the wind threat, but any flooding and heavy rain reports are much appreciated. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement
National Weather Service Detroit/Pontiac MI
452 AM EDT Thu Jul 29 2021
MIZ049-054-290945-
Huron MI-Tuscola MI-
452 AM EDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCOLA AND HURON
COUNTIES UNTIL 545 AM EDT...
At 451 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Port Austin to 7 miles
northwest of Pigeon to Essexville. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Caseville and Pigeon around 500 AM EDT.
Port Austin around 505 AM EDT.
Elkton and Quanicassee around 510 AM EDT.
Akron and Unionville around 520 AM EDT.
Bad Axe around 525 AM EDT.
Ubly and Port Hope around 530 AM EDT.
Cass City and Harbor Beach around 545 AM EDT.
Other locations impacted by these storms include Redman, Parisville,
Colling, Huron City, White Rock, Wisner, Ivanhoe, Rapson, Grindstone
City and Bay Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4407 8286 4401 8272 4384 8259 4371 8257
4369 8260 4368 8311 4357 8312 4356 8370
4363 8369 4378 8349 4387 8349 4393 8344
4395 8334 4400 8328 4403 8310 4407 8305
TIME...MOT...LOC 0851Z 281DEG 35KT 4410 8316 4387 8340 4362 8387
BehnkeSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
511 AM EDT Thu Jul 29 2021
MIZ054-055-062-291015-
Tuscola MI-Sanilac MI-Lapeer MI-
511 AM EDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR TUSCOLA...SANILAC AND NORTHERN
LAPEER COUNTIES UNTIL 615 AM EDT...
At 511 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bad Axe to near Gagetown to Millington.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Mayville around 525 AM EDT.
Argyle and Clifford around 535 AM EDT.
North Branch around 540 AM EDT.
Sandusky around 545 AM EDT.
Brown City and Deckerville around 550 AM EDT.
Carsonville and Melvin around 600 AM EDT.
Peck around 605 AM EDT.
Port Sanilac around 610 AM EDT.
Other locations impacted by these storms include Amador, Ellington,
Juhl, Elmer, Gilford, Silverwood, New Greenleaf, Deford, Burnside and
Roseburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4316 8248 4315 8300 4322 8346 4322 8370
4357 8370 4357 8312 4368 8311 4370 8257
TIME...MOT...LOC 0911Z 279DEG 35KT 4386 8307 4359 8328 4326 8353
BehnkeThe Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 10:10 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975969.